New Mexico, 2017

Flash Flood and Hail in New Mexico, June 23, 2017

June 23, 2017 · NWS MAF · 10 events in 1 county or zone

There was an upper ridge over the southwest part of the country with a cold front that moved into West Texas and southeast New Mexico during the late afternoon and evening hours. A lot of heat and plentiful low-level moisture were across the area which aided in instability, and there was a surface low in the vicinity of the western Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper ridge over the southwest part of the country with a cold front that moved into West Texas and southeast New Mexico during the late afternoon and evening hours. A lot of heat and plentiful low-level moisture were across the area which aided in instability, and there was a surface low in the vicinity of the western Permian Basin. There was an upper level disturbance that moved over the area and intense low level winds that developed that evening and night which brought in more moisture. These conditions, along with good wind shear, allowed for thunderstorms to develop across West Texas and southeast New Mexico. These storms produced large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 23, 11:46 AM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 23, 11:46 AM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
146 PM CDT Fri Jun 23 2017

.DISCUSSION...
A well defined cold front near LBB continues to move s with an ely
wind in advance assocd with surface low INVOF wrn PB. Meanwhile flow
aloft is from the nw with model indications of a minor shrtwv trof.
SB instability is focusing around the front (moreso just in wake
of it) with steep mid level LRs. There is good directional shear
along with sufficient bulk shear for at least a few severe storms,
anomalously high PWs favor local heavy rain too. Based on expected
frontal location storms will be favored to develop in NW CWFA
probably just prior to 00Z, tracking sewd. High resolution models
including HRRR/TTU WRF are in agreement. Highest PoPs are
warranted before 06Z/Sat. Post-frontal MSLP gradient favor breezy
conditions thru Sat PM, convection INVOF SW-S OK early Sat AM may
enhance winds some? Post-frontal high winds are still possible
thru GDP Mtns, but mixed signals in MOS data prevents issuance of
a headline ATTP, still very windy thru the GDP however. A wide
range of high temps is possible for any given locale on Sat, thus
low confidence temp forecast and as such a blended approach
suffices. Convective concerns are mostly decreased Sat, except
across the Lower Trans Pecos where best SB instability gathers. NW
mid level will persist thru Mon and atmosphere will have a chance
to "reload" with the possibility of nocturnal storms. Sun AM
storms are most favored across PB and late Sun night/early Mon AM
across farw and SE NM. Consistent signal in model data that 85h
temps will remain below 28C, even INVOF Rio Grande, and high temps
will likely be below normal into Tue. Mid level pattern will likely
exhibit a little more ridging from Tue-Thur with possible presence
of mid level theta-e ridge axis Thur, promoting an uptick in
precip coverage? Broadening cyclonic mid level flow will attempt
to suppress mid level ridge keeping temps in check late in the
extended, at least compared to the past week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  79  70  81 /  60  30  50  40
Carlsbad                       67  84  69  88 /  20  20  30  40
Dryden                         77  96  75  92 /  40  30  20  20
Fort Stockton                  72  84  68  88 /  40  20  30  30
Guadalupe Pass                 67  77  63  81 /  20  20  30  40
Hobbs                          64  79  64  81 /  30  10  50  40
Marfa                          66  84  64  86 /  20  30  20  20
Midland Intl Airport           69  82  67  84 /  50  20  40  40
Odessa                         69  81  68  85 /  50  20  40  40
Wink                           69  85  71  89 /  30  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Big
     Bend Area-Crane-Davis/Apache Mountains Area-Ector-Glasscock-
     Guadalupe Mountains-Loving-Marfa Plateau-Midland-Pecos-
     Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&
Hazardous weather outlook, Jun 23, 11:45 AM MST, 2 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Fri Jun 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
145 PM CDT Fri Jun 23 2017 /1245 PM MDT Fri Jun 23 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Heat Advisory remains in effect through early this evening for
areas from the southern Permian Basin into the Big Bend.

In addition, thunderstorms are possible this afternoon into this
evening, particularly along the cold front. Some storms may become
strong to severe, capable of producing damaging winds, large hail,
and locally heavy rainfall.

Brief, strong easterly winds are possible through Guadalupe Pass
late tonight in wake of a cold front.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There will be a chance for thunderstorms into the weekend. The main
threats will be lightning and brief heavy rainfall and localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of Southeast New
Mexico and the Permian Basin late this afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 153 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lea

When
June 23, 1:45 PM MST
Where
Lea County, 1 mi SE of Lovington
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.920, -103.338

A thunderstorm moved across Lea County and produced a 70 mph wind gust one mile southeast of Lovington.

Hail, Lea

When
June 23, 1:45 PM MST to 1:50 PM MST
Where
Lea County, 1 mi SE of Lovington
Measured
1.75 in hail
Reported by
Public
Coordinates
32.920, -103.338

Thunderstorm Wind, Lea

When
June 23, 1:50 PM MST
Where
Lea County, 3 mi SSW of Hobbs
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.660, -103.150

A thunderstorm moved across Lea County and produced a 71 mph wind gust three miles south southwest of Hobbs.

Thunderstorm Wind, Lea

When
June 23, 1:50 PM MST
Where
Lea County, Hobbs
Measured
74 kt (85 mph) estimated gust
Property damage
$26,000
Reported by
Public
Coordinates
32.700, -103.130

A thunderstorm moved across Lea County and produced wind damage in Hobbs. A horse barn was blown into a solar panel array at the New Mexico Junior College. There was wind damage at the Albertsons Grocery Store near West Bender Boulevard. Pieces of the HVAC equipment were lifted off the roof of the Albertsons. The time was estimated from radar. The cost of damage is a very rough estimate.

Thunderstorm Wind, Lea

When
June 23, 1:52 PM MST
Where
Lea County, 5 mi NW of Hobbs
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.751, -103.191

A thunderstorm moved across Lea County and produced a 61 mph wind gust five miles northwest of Hobbs.

Thunderstorm Wind, Lea

When
June 23, 1:55 PM MST
Where
Lea County, 1 mi E of Hobbs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.700, -103.113

A thunderstorm moved across Lea County and produced a 60 mph wind gust one mile east of Hobbs.

Thunderstorm Wind, Lea

When
June 23, 2:00 PM MST
Where
Lea County, 1.8 mi N of Hobbs
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.726, -103.135

A thunderstorm moved across Lea County and produced wind damage in Hobbs. Windows were blown out at KHOB Radio on N. Bensing Road and power poles were blown down along N. Bender Boulevard. The cost of damage is a very rough estimate.

Thunderstorm Wind, Lea

When
June 23, 2:05 PM MST
Where
Lea County, 3 mi SW of Hobbs
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
32.669, -103.166

A thunderstorm moved across Lea County and produced a 63 mph wind gust three miles southwest of Hobbs.

Thunderstorm Wind, Lea

When
June 23, 2:10 PM MST
Where
Lea County, 1.24 mi NW of Hobbs
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
County Official
Coordinates
32.713, -103.145

A thunderstorm moved across Lea County and produced wind damage in Hobbs. A large section of the roof was blown off of the Albertsons store on North Grimes. The cost of damage is a very rough estimate.

Flash Flood, Lea

When
June 23, 2:43 PM MST to 5:00 PM MST
Where
Lea County, 1.66 mi ESE of Hobbs Ind Arpt to 2.28 mi SE of Hobbs Ind Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
32.758, -103.175

Heavy rain fell across Lea County and produced flash flooding near Hobbs. Millen Drive east of Highway 18 was closed due to flooding. There were reports of multiple cars floating on the sides of the road and water rescues. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704977, 704980, 704981, 704993, 704994, 705260, 704997, 704998, 705000, 705007.